Idaho, 2008

Damaging Winds in Idaho, June 21, 2008

June 21, 2008 · NWS BOI · 3 events in 3 counties and zones

A strong cold front moving through the Intermountain West kicked off a line of thunderstorms across parts of extreme Southeast Oregon and Southwest and South Central Idaho on the 21st resulting in highs winds and damage including downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front moving through the Intermountain West kicked off a line of thunderstorms across parts of extreme Southeast Oregon and Southwest and South Central Idaho on the 21st resulting in highs winds and damage including downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 21, 1:11 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 21, 1:11 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
211 PM MDT SAT JUN 21 2008

.SHORT TERM...THUNDERSTORMS DEVELOPING IN HARNEY AND WRN BAKER
COUNTIES AT 20Z.  SO FAR MAX WINDS NEAR 40 KTS BASED ON REPORTS IN
HARNEY COUNTY AT WAGONTIRE AND NEAR NEW PRINCETON.  THUNDERSTORMS IN
THE ELKHORNS IN BAKER COUNTY HAVE MORE LIGHTNING.  ALL CELLS MOVING
NNEWD ABOUT 20 KTS.  SPC HESITATES TO CONSIDER A SEVERE THUNDERSTORM
WATCH AS CLOUD CANOPY IS LIMITING HEATING.  HOWEVER...SPC DID
UPGRADE CONVECTIVE POTENTIAL FOR BAKER COUNTY LATE TODAY. AT 19Z BNO
WAS ONLY 78F...WHILE REO WAS 90F.  THE GREATER HEATING TOWARD REO
AND E AND NE OF REO ARE OF GREATER CONCERN FOR POSSIBLE SEVERE
THUNDERSTORMS LATER TODAY DUE TO WIND GUSTS...AS PACIFIC COLD FRONT
AND THEN UPPER TROUGH MOVE IN.  AFTERNOON FORECAST PACKAGE WILL
REMAIN CLOSE TO MAV TEMPS AND POPS THROUGH MONDAY...POPS ABOVE 30
PERCENT THIS EVENING STAYING WEST OF MYL-BOI-REO...WITH MAX POPS
NEAR 60 PERCENT IN BAKER COUNTY.  LATER TONIGHT PCPN WILL ENTER WRN
IDAHO...POPS ABOVE 30 PERCENT WILL MOVE TO NORTH OF A STANLEY-BOISE-
BURNS LINE.  CLEARING SUNDAY FROM THE W AND SW EXCEPT IN ERN VALLEY
COUNTY.  SUNDAY WILL BE ABOUT 10F COOLER THAN TODAY AS THE UPPER
TROUGH MOVES THROUGH.  2-3F WARMER MOST AREAS MONDAY AS THE TROUGH
EXITS EAST.

.AVIATION...VFR CONDITIONS BUT SCATTERED THUNDERSTORMS WILL OCCUR
ACROSS BAKER COUNTY OREGON LATE THIS AFTERNOON AND INTO THE WEST
CENTRAL MOUNTAINS THIS EVENING. GUSTY OUTFLOW WINDS WILL BE THE MAIN
THREAT IN VICINITY OF THE CONVECTION. NW WINDS WILL MOVE ACROSS THE
FORECAST AREA TONIGHT AS A COLD FRONT SWEEPS ACROSS IN COMBINATION
WITH OUTFLOW WINDS. VFR...MOSTLY CLEAR CONDITIONS EXPECTED SUNDAY.

&&

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...A WEAK SHORT WAVE PASSES
WELL TO THE NORTH OF THIS AREA TUESDAY TO HOLD HEIGHTS STEADY THEN
HEIGHTS GRADUALLY RISE THROUGH SATURDAY. THOSE RISES ARE IN PART DUE
TO AMPLIFICATION THAT TAKES PLACE AS THE NEXT TROF CLOSES-OFF OFF
THE NORTHERN CALIFORNIA COAST. THE SOUTHERLY FLOW AHEAD OF THAT
CLOSE LOW WILL BRING HOT...DRY AIR ACROSS THE AREA FRI AND SAT. IF
THE LOW CLOSES OFF CLOSER TO IDAHO THEN ISOLATED THUNDERSTORMS ARE
POSSIBLE BUT THAT SEEMS UNLIKELY AT THIS POINT.

&&

.DISCUSSION...CONVECTIVE POTENTIAL EXISTS FOR LATE TODAY IN OREGON
ZONES AND THIS EVENING IN WRN AND NRN IDAHO ZONES AS SURFACE COLD
FRONT AND SUPPORTING UPPER TROUGH COME IN FROM THE PACIFIC. ALREADY
THIS MORNING CONSIDERABLE LIGHTNING HAS OCCURRED IN NRN CALIF AND
SWRN OREGON AND THE UPPER FLOW WILL STEER THIS ACTIVITY INTO HARNEY
AND EVENTUALLY BAKER COUNTY.  UPPER SHEAR WILL BE MUCH GREATER IN
THOSE AREAS THAN ELSEWHERE IN OUR CWA DUE TO PROXIMITY OF STRONG
SSWLY JET STREAM.  12Z BOI RAOB SHOWED TYPICAL INVERTED-V T/TD WHICH
IS FAVORABLE FOR THUNDERSTORM DOWNDRAFT AND OUTFLOW WINDS BUT
RELATIVELY LITTLE RAIN.  STILL...MID-RANGE POPS...IN THE 40-60
PERCENT RANGE...LOOK GOOD FOR ERN OREGON LATE TODAY AND THIS EVENING
...THEN INTO THE WEST CENTRAL IDAHO MOUNTAINS LATER THIS EVEVNING.
WE EXPECT THE FIRST THUNDERSTORMS OF THE DAY TO APPEAR IN HARNEY
COUNTY BY 18Z...THEN BAKER AND NRN MALHEUR COUNTIES BY 22Z...THEN
WRN IDAHO BEGINNING 00Z.  ANOTHER HOT DAY IN IDAHO ZONES...COOLING
LATE TODAY IN OREGON ZONES.  FROPA 00Z-02Z IN ERN OREGON...02Z-06Z
IN WRN IDAHO.  SCENTRAL IDAHO SHOULD ESCAPE MOST OF THE CONVECTIVE
WX AS IT PROGRESSES NEWD FROM OREGON.  EARLY MORNING FORECAST GOT
A GOOD HEADSTART ON ALL THIS...SEE PREVIOUS SHORT TERM FOR MORE
DETAILS.  WE WILL BE MONITORING DEVELOPMENT THROUGHOUT THE DAY.
NO UPDATES NEEDED AT THIS TIME.

&&

.AVIATION...VFR CONDITIONS TODAY...THOUGH INSTABILITY AHEAD OF A
COLD FRONT WILL SUPPORT SHOWERS AND THUNDERSTORMS IN SE OREGON TODAY
AND OVER THE MOUNTAINS OF SW ID BY LATE AFTERNOON. CLOUD BASES OF
13-15K FEET MSL WITH ISOLATED TOPS ON DEEPER CONVECTION OF 30-35K
FEET MSL. GUSTY OUTFLOW WINDS WILL BE MAIN THREAT IN VICINITY OF
CONVECTION. COLD FRONT MOVES THROUGH OVERNIGHT WITH ACCOMPANYING
WIND SHIFT AND MORE CONVECTIVE ACTIVITY...ESPECIALLY IN EAST-CENTRAL
OREGON AND THE WEST CENTRAL AND BOISE MOUNTAINS.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH SUNDAY...ISOLATED NOCTURNAL THUNDERSTORMS
IN THE MFR AREA ARE ALREADY SENDING DEBRIS CLOUDS THROUGH CENTRAL
OREGON. THIS AREA OF INSTABILITY WILL MOVE INTO SE OREGON BEFORE
NOON SO HAVE ADDED ISOLATED STORMS EARLY TODAY THERE. HIGHS WILL BE
DOWN AROUND 2F IN OREGON AND UP 2-4 IN S CENTRAL IDAHO...NEARLY THE
SAME AS YESTERDAY ALONG THE ORE-IDA BORDER. THUNDERSTORMS ACROSS
BAKER COUNTY AND THE WEST CENTRAL MOUNTAINS THIS AFTERNOON WILL BE
SUPPORTED NOT ONLY BY LIFT WITH FALLING UPPER HEIGHTS AND AN
APPROACHING COLD FRONT BUT ALSO 20-40 KTS OF LOW LAYER SHEAR AND
200-400 JOULES OF CAPE. PW VALUES INCREASE TO THREE-QUARTERS TO
NEARLY ONE INCH OF MOISTURE IN SOME FORECAST SOUNDINGS IN SPITE OF
AN INVERTED-VEE SOUNDING. DOWNDRAFT CAPE EXPECTED TO EXCEED 1000
JOULES. TROPOPAUSE HEIGHT PEAKS AROUND 39K FT THIS AFTERNOON. SOME
LATE DAY THUNDERSTORMS IN THIS NORTHERN REGION COULD THEREFORE
PRODUCE GUSTS ABOVE 45 MPH WITH STRONGER CELLS SUPPORTING WIND GUSTS
NEAR SEVERE LIMITS. STORMS ARE EXPECTED TO MOISTEN UP AFTER THE
FROPA TONIGHT SO HAVE RAISED POPS ESPECIALLY IN THE NORTHERN
MOUNTAINS. GUSTY WINDS THIS AFTERNOON AND EARLY EVENING WILL
DECOUPLE AFTER MIDNIGHT MANY AREAS /THE EXCEPTION BEING THE MAGIC
VALLEY/ FOR A MUCH LESS MILD NIGHT. POST COLD FRONTAL SUNDAY WILL
HAVE AROUND 10F COOLING IN IDAHO AND 5F IN OREGON.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...FRIDAY...FLOW PATTERN OVER
THE PAC NW BECOMES ZONAL AS UPPER LOW IN GULF OF ALASKA RETREATS
NORTH AND HIGH PRESSURE OVER THE DESERT SW FLATTENS. STORM TRACK
REMAINS NORTH OF THE FORECAST AREA THROUGH MID-WEEK WITH DRY
CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES. MODELS SHOWING
WEAK SHORTWAVE PUSHING INTO PAC NW LATE WED/THUR. LITTLE MOISTURE
WITH THIS SYSTEM AND MODELS TRENDING TOWARD SPLITTING THE ENERGY AS
IT MOVES INLAND. RESULT IS SLIGHT CHANCE PRECIP FOR THE MOUNTAINS
WITH VALLEYS REMAINING DRY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JJ
AVIATION.....JJ
Hazardous weather outlook, Jun 21, 2:54 AM MST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
354 AM MDT SAT JUN 21 2008

IDZ011-ORZ062-221000-
WEST CENTRAL MOUNTAINS-BAKER COUNTY-
354 AM MDT SAT JUN 21 2008 /254 AM PDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT TODAY WILL BRING A THREAT OF
THUNDERSTORMS WITH GUSTY WINDS. ISOLATED WIND GUSTS ABOVE 50 MPH
ARE POSSIBLE WITH STRONGER THUNDERSTORMS THIS AFTERNOON OVER
BAKER COUNTY AND THIS EVENING OVER THE WEST CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ012>015-029-ORZ061-063-064-221000-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
354 AM MDT SAT JUN 21 2008 /254 AM PDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT THIS AFTERNOON WILL BRING A THREAT OF
THUNDERSTORMS WITH GUSTY WINDS. ISOLATED WIND GUSTS AROUND 40 MPH
ARE POSSIBLE WITH STRONGER THUNDERSTORMS THIS AFTERNOON OVER
HARNEY AND MALHEUR COUNTIES AS WELL AS THE TREASURE VALLEY
... BOISE MOUNTAINS... AND SOUTHWEST HIGHLANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ016-028-030-221000-
WESTERN MAGIC VALLEY-CAMAS PRAIRIE-SOUTHERN TWIN FALLS COUNTY-
354 AM MDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...TODAY AND TONIGHT

A MAINLY DRY COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL IDAHO
SATURDAY NIGHT. SUFFICIENT MOISTURE... INSTABILITY AND LIFT FOR
THUNDERSTORMS WILL LIKELY REMAIN WEST AND NORTH OF TWIN FALLS.
WIND GUSTS AROUND 30 MPH ARE EXPECTED WITH AND FOLLOWING THE FRONT
SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 21, 5:42 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
642 PM MDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     7 S BOISE               43.51N 116.23W
06/21/2008  M52.00 MPH       ADA                ID   TRAINED SPOTTER

0635 PM     TSTM WND GST     3 N MERIDIAN            43.65N 116.40W
06/21/2008  E60.00 MPH       ADA                ID   NWS EMPLOYEE

            OFF-DUTY NEW EMPLOYEE REPORTED WIND GUSTS TO 60 MPH

0635 PM     TSTM WND DMG     2 E MERIDIAN            43.61N 116.36W
06/21/2008                   ADA                ID   PUBLIC

            SMALL BRANCHES 1/2 INCH TO 3/4 INCH DIAMETER DOWN.

&&

JSMITH
Local storm report, Jun 21, 5:50 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
650 PM MDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     BOISE                   43.61N 116.23W
06/21/2008                   ADA                ID   NWS EMPLOYEE

            INTERSECTION OF 3RD AND IDAHO STREET 10 INCH DIAMETER
            BRANCH DOWN ABOUT 40 FEET LONG. NEWS STAND NEAR BY BLOWN
            OVER.

&&

JSMITH
Local storm report, Jun 21, 6:06 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
706 PM MDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     GARDEN CITY             43.65N 116.27W
06/21/2008                   ADA                ID   TRAINED SPOTTER

            POWER OUTAGES TO 3100 CUSTOMERS IN
            BOISE...MERIDIAN...EAGLE AND STAR.

&&

JSMITH
Local storm report, Jun 21, 6:19 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
719 PM MDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     ENE MOUNTAIN HOME AFB   43.05N 115.86W
06/21/2008  M59 MPH          ELMORE             ID   TRAINED SPOTTER

&&

JSMITH
Local storm report, Jun 21, 6:25 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
725 PM MDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     3 N MERIDIAN            43.65N 116.40W
06/21/2008  E60.00 MPH       ADA                ID   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTED WIND GUSTS TO 60 MPH

&&

JSMITH

The radar

The Boise radar (KCBX), 22 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ada

When
June 21, 6:30 PM MST to 8:00 PM MST
Where
Ada County, 6.5 mi E of Barber
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.587, -115.993

Boise Lucky Peak RAWS reported thunderstorm wind gusts of 65 and 67 MPH from around 630 PM to 800 PM while many reports of downed trees and power outages were received from the Boise metro area during the same time period. An off duty NWS meteorologist also reported an estimated wind gust of 60 MPH 3 miles north of Meridian at 635 PM.

Thunderstorm Wind, Elmore

When
June 21, 7:00 PM MST to 9:00 PM MST
Where
Elmore County, Mountain Home Afb
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
43.050, -115.870

Mountain Home Air Force Base and the Mountain Home RAWS recorded thunderstorm wind gusts from 59 MPH to 75 MPH from around 700 PM to 900 PM.

Thunderstorm Wind, Owyhee

When
June 21, 8:55 PM MST to 10:55 PM MST
Where
Owyhee County, 24.66 mi SE of Indian Cove
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.690, -115.190

Twin Buttes RAWS reported winds gusts of 61 MPH at 855 PM and 64 MPH at 1055 PM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111024, 111075, 119649.